Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 28, NWS Quad Cities, IA

May 9, 2006Johnson County, Iowa

NWS Quad Cities, IA issued this tornado warning at May 9, 2006, 7:10 PM CDT for Johnson County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 7:10 PM CDT (00:10 UTC)
Expired
May 9, 2006, 7:47 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:28 PM CDTFUNNEL CLOUDMorse, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDVN 100011
TORDVN
IAC103-100100-
/O.NEW.KDVN.TO.W.0028.060510T0010Z-060510T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 800 PM CDT.

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  TORNADO NEAR SOLON...OR ABOUT 8 MILES NORTH OF IOWA CITY...MOVING  
  EAST AT 10 MPH. 

* THE TORNADO IS WILL BE NEAR...
  SOLON BY 725 PM CDT...

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWPORT...TWIN VIEW HEIGHTS...SUTIFF...MORSE AND LAKE MACBRIDE
  STATE PARK.

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

LAT...LON 4185 9158 4172 9159 4172 9138 4185 9138

$$
3 follow-up statements
000 
WWUS53 KDVN 100019
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT TUE MAY 9 2006

IAC103-100100-
/O.CON.KDVN.TO.W.0028.000000T0000Z-060510T0100Z/
JOHNSON IA-
717 PM CDT TUE MAY 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN JOHNSON COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO NEAR NEWPORT...OR ABOUT 7 MILES NORTH OF IOWA CITY...MOVING 
EAST AT 20 MPH. 

THE TORNADO WILL BE NEAR...
  MORSE BY 725 PM CDT...
  6 MILES SOUTH OF SUTIFF BY 730 PM CDT...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
VIEW HEIGHTS...SUTIFF...SOLON...MORSE AND LAKE MACBRIDE STATE PARK.

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

LAT...LON 4185 9158 4172 9159 4172 9138 4185 9138

$$
000 
WWUS53 KDVN 100031
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT TUE MAY 9 2006

IAC103-100100-
/O.CON.KDVN.TO.W.0028.000000T0000Z-060510T0100Z/
JOHNSON IA-
730 PM CDT TUE MAY 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN JOHNSON COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
A TORNADO NEAR MORSE...OR ABOUT 8 MILES NORTHEAST OF IOWA CITY...
MOVING EAST AT 20 MPH. 

AT 728 PM CDT...TRAINED SPOTTERS REPORTED A FUNNEL CLOUD NEAR MORSE.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN JOHNSON COUNTY AT 740 PM CDT

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWPORT...TWIN VIEW HEIGHTS...SUTIFF AND LAKE MACBRIDE STATE PARK.

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

LAT...LON 4185 9158 4172 9159 4172 9138 4185 9138

$$
000 
WWUS53 KDVN 100047
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 PM CDT TUE MAY 9 2006

IAC103-100056-
/O.CAN.KDVN.TO.W.0028.000000T0000Z-060510T0100Z/
JOHNSON IA-
746 PM CDT TUE MAY 9 2006

...THE TORNADO WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA. THEREFORE 
THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 4185 9158 4172 9159 4172 9138 4185 9138

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 9, 3:05 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 9, 3:05 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT TUE MAY 9 2006

.SYNOPSIS...
AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER WILL BE SEEN ACROSS
THE REGION THROUGH THE REMAINDER OF THE WEEK. TEMPERATURES ARE
EXPECTED TO BE BELOW NORMAL.

&&

.DISCUSSION...
THE MCS THAT FIRED OVER THE PLAINS LAST NIGHT GENERATED A NICE MCV.
THIS MCV CAUSED A NEW MCS TO DEVELOP OVER THE AREA THIS MORNING
WHICH IS CURRENTLY MOVING INTO WISCONSIN. THE QUESTION NOW IS WHAT
WILL DEVELOP LATE THIS AFTERNOON/EVENING. MODELS FINALLY DISCOVERED
THE VORT MAX OVER THE PLAINS WITH THE 12Z RUNS BUT INDICATE IT NOT
DOING MUCH. SATELLITE TRENDS INDICATE CELLULAR CU OVER IOWA THAT
DOES NOT LOOK REAL HEALTHY FOR ADDITIONAL DEVELOPMENT. RADAR HAS
SOME SHRA AND POSSIBLE TSRA FROM NORTHERN IOWA INTO SOUTHEAST
MINNESOTA. WE SHOULD SEE SOME SCATTERED SHRA AND POSSIBLE TSRA
DEVELOP LATE AFTERNOON/EARLY EVENING BUT THE SEVERE THREAT LOOKS TO
BE MINIMAL.

MODELS CONTINUE TO HAVE DISAGREEMENTS ON WHAT WILL OCCUR OVER THE
NEXT SEVERAL DAYS. THEY DO AGREE ON A DEEP CUT OFF UPPER LOW
DEVELOPING OVER OR VERY NEAR THE AREA. 12Z ECMWF/UKMET/ETA REV UP
THE SURFACE LOW BY THURSDAY MORNING WITH NEAR PERFECT PHASING. NGM
IS MUCH WEAKER BUT HAS A LOW CLUSTERED IN THE SAME GENERAL AREA. GFS
LOOKS TO BE AN OUTLIER WITH ITS STRONG LOW MUCH FURTHER NORTH. NOT
SURE IF I BELIEVE THE STRENGTH OF THE LOW (980-990 DEPENDING ON THE
MODEL) BUT A LOCATION SOMEWHERE NEAR KBEH LOOKS ABOUT RIGHT. SYSTEM
TO BECOME VERTICALLY STACKED AND MEANDER AROUND SOUTHERN LAKE
MICHIGAN FOR MUCH OF THE WEEKEND BEFORE DEPARTING. NET RESULT IS
CONSIDERABLE CLOUDS WITH SOME THREAT OF RAIN FOR SEVERAL DAYS. HAVE
OPTED TO GO WITH SILENT 20 POPS FOR FRIDAY THROUGH TUESDAY DUE TO
THE PROXIMITY OF THE UPPER LOW WITH VORT MAXES ROTATING AROUND IT. I
WOULD NOT BE SURPRISED TO SEE SCATTERED SHRA DEVELOP DURING THE
DAYLIGHT HOURS DURING THIS TIME PERIOD.

TEMPERATURES TO BE BELOW NORMAL IN THE THURSDAY THROUGH MONDAY TIME
PERIOD WITH A RECOVERY TO NEAR NORMAL BY NEXT TUESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

08
Hazardous weather outlook, May 9, 3:49 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT TUE MAY 9 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
349 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING.  AT THIS TIME...THOUGH THERE IS ENOUGH INSTABILITY FOR
STRONG THUNDERSTORMS...IT APPEARS THAT THERE IS NOT ENOUGH LIFT
OR MID LEVEL SUPPORT FOR THUNDERSTORMS TO INITIATE ALONG AND AHEAD OF
THE FRONT. A FEW ISOLATED STORMS MAY STILL FORM IN THE IMMEDIATE
VICINITY OF THE FRONT.  THESE STORMS MAY STILL BE ABLE TO PRODUCE
LARGE HAIL AND STRONG GUSTY WINDS...BUT THEY SHOULD BE ISOLATED IN
NATURE...AND SHOULD BE LIMITED TO BETWEEN 4 AND 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS A STRONG UPPER
LEVEL LOW MOVES OVER THE AREA. CONDITIONS MAY BE FAVORABLE FOR
STORMS TO PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION THIS AFTERNOON
AND EVENING.

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:41 PM CDTTornado WarningDVNCedar64 min
May 9, 8:40 PM CDTSevere Thunderstorm WarningDVNScott65 min
May 9, 11:38 PM CDTDense Fog AdvisoryDVNCedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 4 more8 hr
May 10, 3:38 PM CDTWind AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more30 hr

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.